Alert archive / Montana / River Flood Warnings in 2008

River Flood Warning 1, NWS Great Falls, MT

May 21, 2008Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this river flood warning at May 21, 2008, 2:31 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 21, 2008, 2:31 PM MDT (20:31 UTC)
Expired
May 22, 2008, 8:15 AM MDT
In force
18 hr
Issued by
NWS Great Falls, MT
Flood severity
Minor

Counties Beaverhead County, MT, Madison County, MT

The radar

The Pocatello radar (KSFX), 236 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Hole River near Melrose (MLRM8). The gauge peaked at 6.15 ft at May 21, 2008, 3:00 PM MDT.

actionminormoderatemajor4567805/2105/2205/23
Action stage
5 ft
Minor stage
6 ft
Moderate stage
7.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06025500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at May 21, 11:48 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 21, 11:48 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1148 AM MDT WED MAY 21 2008

UPDATED AVIATION SECTION

.UPDATE...
CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE. THIS MORNING ONE AREA
OF SHOWERS WAS MOVING NORTH ALONG THE EAST SLOPES OF THE ROCKY
MOUNTAINS. ANOTHER BAND OF SHOWERS OVER FAR SOUTHEAST IDAHO
WILL MOVE NORTH INTO CENTRAL MONTANA THIS AFTERNOON. MAIN CHANGE
TO THE FORECAST WAS TO SPREAD THE LIKELY POPS FARTHER W. ALSO
RAISED SNOW LEVELS FOR TODAY AND INCREASED THE AMOUNT OF
PRECIPITATION FORECAST OVER THE EASTERN PORTION OF SOUTHWEST
MONTANA AND CENTRAL MONTANA. CURRENT TEMPERATURES OVER CENTRAL
MONTANA ARE NEAR OR AT FORECAST HIGHS FOR TEMPERATURES ARE NOT
EXPECTED TO RISE THE REST OF TODAY AND COULD FALL. BLANK

&&

.AVIATION...
UPDATED 1738Z.
A MAJOR PRECIPITATION PRODUCING STORM SYSTEM WILL AFFECT AREA
TERMINALS DURING THE NEXT 24 HOURS. PREVAILING VFR FLIGHT CONDITIONS
WILL QUICKLY DETERIORATE TO MVFR CONDITIONS BY 00Z...WITH RAIN
EXPECTED AT ALL AREA TERMINALS AFTER 00Z AND CONTINUING THROUGHOUT
THE REMAINDER OF THE FORECAST PERIOD. SURFACE WINDS WILL GUST TO
30KT NEAR KCTB AND KHLN THRU 03Z AS WELL. ZUMPFE

&&

.HYDROLOGY...
THE REGION WILL BE UNDER THE INFLUENCE OF A NEARLY STATIONARY LOW
PRESSURE TROUGH DURING THE NEXT SEVERAL DAYS. PRECIPITATION WILL
BE SHOWERY TODAY BUT WIDESPREAD RAIN...AND SNOW AT HIGHER
ELEVATIONS...WILL DEVELOP TONIGHT AND CONTINUE INTO THE WEEKEND.
LOCAL FLOODING IS POSSIBLE AND THE CURRENT FLOOD WATCH WILL BE
CONTINUED. THE LATEST FORECAST FOR THE BIG HOLE RIVER NEAR MELROSE
IS FOR LEVELS TO RISE ONE HALF FOOT ABOVE FLOOD STAGE BY NOON
TODAY...THUS THE CURRENT FLOOD ADVISORY WILL BE CONTINUED FOR
MADISON COUNTY.

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT WED MAY 21 2008/
TODAY THROUGH FRIDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER
MONTANA DAKOTA BORDER WHILE A LOW PRESSURE TROF HAS BECOME NEARLY
STATIONARY OVER THE IDAHO PANHANDLE. SURFACE LOW PRESSURE IS MOVING
THROUGH SOUTH CENTRAL MONTANA WITH STRONG HEIGHT RISES WEST OF THE
DIVIDE...AND A BIG DROP IN TEMPS BEHIND THE COLDFRONT. THE AIRMASS
HAS STABILIZED AND WORRIES OVER CONVECTION HAVE TURNED TO PRECIP
AMOUNTS AND SNOW LEVELS. SHOWERS WILL CONTINUE TODAY BUT FLOW
BECOMES UPSLOPE DURING THE EVENING...WITH WIDESPREAD RAIN AND SNOW
IN THE HIGHER ELEVATIONS. THE TROF DEEPENS AND CUTS OFF WEDNESDAY
EVENING OVER THE GREAT BASIN. THIS PLACES CENTRAL AND EASTERN
MONTANA UNDER A STRONG AREA OF DIFFLUENCE WHICH MOVES WEST OVER THE
ROCKIES DURING THE NIGHT...EAST/UPSLOPE FLOW FOLLOWS. UPSLOPE FLOW
WILL BEGIN OVER THE NORTHEAST ZONES THIS EVENING AND SPREAD ACROSS
MOST OF THE CENTRAL ZONES BY EARLY THURSDAY MORNING. LOW LEVELS
REMAIN VERY MOIST THROUGH FRIDAY. TEMPS WILL REMAIN BELOW NORMALS
THROUGH FRIDAY. ZELZER

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE WET AND UNSETTLED WEATHER
PATTERN WILL CONTINUE INTO THE BEGINNING OF THE HOLIDAY WEEKEND.
WITH AN UPPER LEVEL LOW MOVING OVER THE REGION...EXPECT WIDESPREAD
PRECIP TO CONTINUE OVER THE REGION. PERIODS OF RAIN LASTING 3 TO 5
HOURS ARE LIKELY OVER THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT. SO THERE WILL BE SOME DRY HOURS...BUT THEY WILL BE SHORT
LIVED. OVERALL...POPS HAVE BEEN RAISED FOR THE FIRST HALF OF THE
WEEKEND. EXPECT TEMPERATURES TO REMAIN BELOW NORMAL THROUGH THE
PERIOD. ADDITIONALLY...THE AIRMASS WILL BE COLD ENOUGH AT
NIGHT...THAT SNOW IS LIKELY TO FALL IN THE MOUNTAINS FOR ELEVATIONS
ABOVE 7000 FEET.

FOR SUNDAY THROUGH MONDAY NIGHT...THE MAIN UPPER LEVEL LOW CAUSING
ALL THE PRECIP WILL BE EXITING THE REGION...AS DRIER AIR SLOWLY
MOVES INTO THE REGION FROM THE NORTH. IT WILL TAKE SOME TIME FOR THE
DRIER AIR TO GET INTO SOUTHWEST MONTANA...THUS POPS WILL REMAIN A
BIT HIGHER OVER THE SOUTHWEST. TEMPERATURES WILL START A SLOW
WARMING TREND TOWARDS SEASONAL NORMALS BY MONDAY AFTERNOON. BRUSDA

TUESDAY THROUGH WEDNESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS
PERIOD. A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE EAST OF THE REGION
AND A SLOW MOVING UPPER LEVEL LOW OFF THE NORTHWEST COAST RESULT IN
A FAIRLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED
SHOWERS...SHOWERS WILL BE MORE NUMEROUS OVER MOST MOUNTAINS. A FEW
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. TEMPERATURES
SHOULD WARM TO NEAR SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  40  46  41 /  60  80 100  80
CTB  53  39  45  38 /  50  80 100  80
HLN  53  39  50  44 /  60  70  80  70
BZN  49  36  50  41 /  70  70  80  60
WEY  40  29  42  32 /  80  60  80  60
DLN  47  34  46  37 /  70  60  70  70
HVR  57  39  52  43 /  80  80  90  60
LWT  50  36  46  38 /  80  80 100  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR MTZ008>010-012>015-044>046-048>055.

SMALL STREAM FLOOD ADVISORY FOR A PORTION OF MTZ008 THROUGH EARLY
AFTERNOON.

&&

SHORT TERM...BLANK
LONG TERM...ZUMPFE
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 6:56 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 AM MDT WED MAY 21 2008

MTZ008>010-012>015-044>046-048>055-221200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
656 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA. SOME RIVERS AND STREAMS WILL EITHER REACH
BANKFUL OR EXCEED FLOOD STAGE LATER TODAY OR TONIGHT. FLOOD
ADVISORIES OR WARNINGS COULD BE ISSUED LATER TODAY FOR THE
AFFECTED RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-047-221200-
HILL-BLAINE-
656 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 21, 9:17 AM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 AM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     HIGHWOOD                47.58N 110.79W
05/20/2008  E60.00 MPH       CHOUTEAU           MT   TRAINED SPOTTER

&&

ACOHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:43 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison47 min
May 20, 7:42 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau48 min
May 20, 8:11 PM MDTTornado WarningTFXChouteau34 min
May 20, 8:40 PM MDTTornado WarningTFXChouteau35 min
May 20, 10:23 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill49 min
May 21, 12:28 PM MDTAreal Flood AdvisoryTFXBeaverhead2 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXGallatin5 days

Nearby

River Flood Warnings in Montana, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.